MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 15 HOLES, 324 MM; PLATE, FIXATION, BONE

ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 15 HOLES, 324 MM; PLATE, FIXATION, BONE
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Osteopenia/ Osteoporosis (2651)
Date of Event 07/12/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that revision surgery was performed due to a fractured proximal femur plate, approximately three (3) years nine (9) months from initial surgery.Osteoporotic bone was noted during the revision surgery.Due diligence is in progress for this complaint; to date no additional information or product has been received.
 
Additional Manufacturer Narrative
(b)(4).G2 ¿ foreign ¿ slovenia.Investigation of this incident is currently ongoing.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.The plate and the fixation screws were returned for investigation.The event can be confirmed as the plate is fractured and the fracture line is located through a screw hole.Both surfaces of the plate show some scratches.The most distal part of the plate is bent.The fractures surfaces of the plate are damaged and present some scratches and polished area most likely due to relative contact of the two pieces after fracture.The edges of the fracture surface are sharp.The overall shape of the plate in the area of the fracture is straight.All these element point to a possible fatigue fracture.The threaded area of some of the screws is damaged and flattened in the area close to the head of the screws themselves.A review of the device manufacturing records confirmed no abnormalities or deviations that could be related to the reported event.Device is used for treatment.Two undated x-ray of the left femur were received and reviewed by a radiologist.A left hip arthroplasty is present and anatomically aligned.Plate and screw fixation is present along the lateral left femur traversing a diaphyseal fracture.The plate is fractured at the same level where the previous fracture was; the latter shows signs of fracture non-union.Analysis of the retrieval found the plate to be bent in the most proximal part.The surgical technique reports that bending the plate may decrease its fatigue strength.Moreover, no information is available to determine if the plate was bent with the appropriate bending press as prescribed in the surgical technique.The provided x-rays show a non-union fracture of the femur in the area of the plate fracture.As described in the clinical evaluation report, delayed or nonunion of a fracture will subject the fracture site and osteosynthesis device to repetitive stresses that may cause eventual bending or breakage of the osteosynthesis device.In conclusion, based on the investigation of the retrievals, a plate fracture can be confirmed and most likely attributed to fatigue.Nevertheless, since the cause may be multifactorial, consisting of patient- and procedure-related factors, a definitive root cause could not be identified.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
It was reported that revision surgery was performed due to a fractured proximal femur plate, approximately three (3) years nine (9) months from initial surgery.During revision surgery, osteoporotic bone was noted where the previous fracture occurred (the cerclage may also have contributed to the poor healing).Because the bone did not heal back, all the weight was on the plate.The position of the screws was narrow so the force shield was narrow and caused the plate to bend.During the new implantation, they tried to expand and extend the force shield.No further event information available at the time of this report.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional and corrected information.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No additional event information.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The plate and the fixation screws were returned for investigation.The event can be confirmed as the plate is fractured and the fracture line is located through a screw hole.Both surfaces of the plate show some scratches.The most distal part of the plate is bent.The fractures surfaces of the plate are damaged and present some scratches and polished area most likely due to relative contact of the two pieces after fracture.The edges of the fracture surface are sharp.The overall shape of the plate in the area of the fracture is straight.All these elements point to a possible fatigue fracture.The threaded area of some of the screws is damaged and flattened in the area close to the head of the screws themselves.A review of the device manufacturing records confirmed no abnormalities or deviations that could be related to the reported event.Device is used for treatment.Reported event is not related to a combination of products; therefore, a compatibility review is not applicable.Review of complaint history found no additional related issues for this item and the reported part and lot combination.Two undated x-ray of the left femur were received and reviewed by a radiologist.A left hip arthroplasty is present and anatomically aligned.Plate and screw fixation is present along the lateral left femur traversing a diaphyseal fracture.The plate is fractured at the at the same level where the previous fracture was; the latter shows sign of fracture non-union.Analysis of the retrieval found the plate to be bent in the most proximal part.The surgical technique (doc.Number 06.02013.012 rev.04) reports that "[.] bending the plate may decrease its fatigue strength".Moreover, no information is available to determine if the plate was bent with the appropriate bending press as prescribed in the surgical technique.The provided x-rays show a non-union fracture of the femur in the area of the plate fracture.As described in the clinical evaluation report.A delayed or nonunion of a fracture will subject the fracture site and osteosynthesis device to repetitive stresses that may cause eventual bending or breakage of the osteosynthesis device." in conclusion, based on the investigation of the retrievals, a plate fracture can be confirmed and most likely attributed to fatigue.Nevertheless, since the cause may be multifactorial, consisting of patient- and procedure-related factors, a definitive root cause could not be identified.No corrective actions, preventive actions, or field actions resulted after investigation of this event.Investigation updates.Complaint was reopened because of new information on the patient through correspondence with local.The patient is female, date of birth (b)(6) 1937; first revision after periprosthetic fracture on the (b)(6) 2019.On (b)(6) 2023 the incident occurred after approx.3 years and 9 months.The patient was self-sufficiently mobile with walking aids.Microbiologic testing did not confirm infection.The issue arose due to inadequate biological healing unrelated to the material.After the last surgery the patient can walk independently and can fully support her weight on the limb.The new available information do not change the outcome of the investigation.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 15 HOLES, 324 MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key17478351
Report Number0009613350-2023-00440
Device Sequence Number11434552
Product Code HRS
UDI-Device Identifier00889024292765
UDI-Public(01)00889024292765(17)290131(10)2982244
Combination Product (Y/N)N
Initial Reporter CountrySI
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number02.02263.115
Device Lot Number2982244
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2023
Supplement Date Received by Manufacturer09/22/2023
10/09/2023
11/14/2023
Initial Report FDA Received Date08/08/2023
Supplement Report FDA Received Date10/06/2023
10/30/2023
11/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/25/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age86 YR
Patient SexFemale